Bone Loss in the Elderly Associated with SSRIs

Abstract & Commentary

By Mary Elina Ferris, MD, Clinical Associate Professor, University of Southern California. Dr. Ferris reports no financial relationship to this field of study.

This article appeared in the August 29, 2007 issue of Internal Medicine Alert. It was edited by Stephen Brunton, MD, and peer reviewed by Gerald Roberts, MD. Dr. Brunton is Clinical Professor, University of California, Irvine, and Dr. Roberts is Clinical Professor of Medicine, Albert Einstein College of Medicine. Dr. Brunton is a consultant for Sanofi-Aventis, Ortho-McNeil, McNeil, Abbott, Novo Nordisk, Eli Lilly, Endo, EXACT Sciences, and AstraZeneca, and serves on the speaker's bureau for McNeil, Sanofi-Aventis, and Ortho McNeil. Dr. Roberts reports no financial relationship relevant to this field of study.

Synopsis: Older women taking SSRIs had higher rates of hip bone loss compared to both nonusers and TCA users, when measured twice over an average of 5 years.

Source: Diem SJ, et al. Use of antidepressants and rates of hip bone loss in older women: the study of osteoporotic fractures. Arch Intern Med. 2007;167:1240-1245.

Women older than age 65 were recruited from multiple sites for the Study of Osteoporotic Fractures, initially excluding women with bilateral hip replacements, inability to walk without help, and African-Americans due to their low incidence of hip fracture. Use of selective serotonin reuptake inhibitors (SSRIs) was compared to tricyclic antidepressants (TCA) and nonuse of any antidepressant. Women were followed over 8 clinical visits between 1986 through 2004, with assessments of multiple factors, including activities of daily living, medication use, and depression inventories; bone mineral density (BMD) was measured at visits 6 and 8, with an average interval of 5 years between them.

The final cohort included 2,722 women from an initial recruitment of 9,704. This included a later addition of 12% African-American women. An average yearly age-adjusted bone loss of -0.77% at the hip was found in SSRI users, who comprised 8% of the total, contrasted with -0.49% in nonusers. Results were not significantly changed by adjustments for multiple confounding factors, including exclusion of the most severely depressed who scored higher on the depression inventory. Results also were consistent for both partial and continuous SSRI users.

Bone density loss at the femoral neck, trochanter and total hip per year was at least 1.6 times higher among SSRI users than nonusers. No difference in loss was seen between nonusers and TCA users.

Commentary

Although there are many factors that contribute to bone loss in elderly women, the suspicion that SSRIs may further accelerate loss is based on laboratory observations in mice that these drugs cause reduced bone formation. Osteoblasts, osteoclasts, and osteocytes have receptors for serotonin and serotonin transporter systems, so inhibition with SSRIs is conceivable. However, previous observational studies in humans have presented conflicting results, and often did not separately analyze SSRI use from other antidepressants.

This study, along with an accompanying article showing the same results in a different cross-sectional study of elderly men,1 suggests that use of SSRIs is associated with increased loss of bone density in the hip. In elderly men, the decline was even more striking, with 3.9% less density at the hip and 5.6% less at the spine, compared to both TCA and nonusers. Obviously, many depressed persons also have other variables that contribute to bone loss, such as inactivity, lack of sun exposure, and poor diet. These studies attempt to control for those variables, especially when comparisons with other anti-depressant usage supports the same findings.

Neither of these studies correlated the dosing of the medications with rate of bone loss, and they note that TCA users may include a more diverse group that uses lower doses for medical indications other than depression. Nonetheless, given the accumulating evidence that SSRIs may adversely affect bone loss in vulnerable elderly populations, it would be prudent to consider BMD measurements in long-term SSRI users who may be at risk for developing osteoporosis, such as postmenopausal women, heavy smokers, and those with prior fractures or low body mass index.2

References

1. Haney EM, et al. Association of low bone mineral density with selective serotonin reuptake inhibitor use by older men. Arch Intern Med. 2007;167:1246-1251.

2. Saag K. Mend the mind, but mind the bones!: Balancing benefits and potential skeletal risks of serotonin reuptake inhibitors. Arch Intern Med. 2007;167:1231-1232.